Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, June 2, 2024

June 2, 2024 · NWS OUN · 7 events in 4 counties and zones

A cluster of thunderstorms was ongoing across southwestern Oklahoma and north Texas around daybreak on the 2nd. This activity was fostered by a nocturnal low-level jet across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of thunderstorms was ongoing across southwestern Oklahoma and north Texas around daybreak on the 2nd. This activity was fostered by a nocturnal low-level jet across the region. As surface insolation began (i.e., instability increase), additional thunderstorm development continued from the areas mentioned above into portions of central/south-central Oklahoma. Hail and damaging wind gusts were observed with the strongest thunderstorms within the broader complex. By the late evening, decaying supercell thunderstorms across the eastern Texas Panhandle produced a downburst wind gust across Beckham County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 5:33 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 2, 5:33 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
633 AM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 136 AM CDT Sun Jun 2 2024

Much less convective activity this morning than what was
anticipated. Most of what is out there is expected to dissipate this
morning with again mainly dry conditions across the area through
much of the day. Although with the amount of instability that will
be present, if any weak residual low level boundaries survive into
the afternoon or there is some differential heating boundary an
isolated shower/storm can not be ruled out.

By afternoon, attention turns to potential convective development
along the dryline, which looks to be near I-27 by late in the day.
Models differ with amount of convective development and also what
does occur, just how far east this activity will make it. Best
chances appear to be across western and southwest Oklahoma, perhaps
continuing across the Red river valley through the night Sunday
night.

Farther north, convection will initiate near a surface cold front
from South Dakota southward into northern Kansas. Some of this may
try to make a run at northern Oklahoma late Sunday night into early
Monday.

Otherwise, warm and muggy conditions expected today and tonight.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 136 AM CDT Sun Jun 2 2024

May have a triple point to play with Monday afternoon across
northwest Oklahoma with a weak surface low connecting both the weak
front across Kansas and a dryline that will be located across
western Oklahoma. Storms may form by afternoon near this
intersection and then expand east and southeast into central and
then eastern Oklahoma by evening.

Surface boundary will still be in place as we go through the day
Tuesday, along with the dryline and may see more isolated
development along these boundaries Tuesday afternoon and evening
from central into northeast Oklahoma. Does appear to be some upper
support as trailing end of shortwave trough traverses the area.

By the middle of the week mid-level ridge builds east out of the
Rockies into the Plains as large upper low moves through the Great
Lakes region. This will initially bring warmer temps to the area
with most of Oklahoma and north Texas warming into the 90s with only
minimal rain chances. We also remain on the fringe of northwest flow
and by late in the week models bring another surface front south
into the area, which may bring slightly cooler air and at least some
additional rain chances for the end of the week into the following
weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Sun Jun 2 2024

Low clouds have developed across southwest Oklahoma and western
north Texas this morning with mainly VFR to near MVFR ceilings.
Thunderstorms are moving across far northwest Oklahoma so
have added a mention of TSRA at WWR through about 14Z. A breezy
southerly wind will develop at all sites this morning and continue
through the afternoon. Thunderstorms may develop across West Texas
this afternoon and move into western and central Oklahoma after
00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  87  70  88  70 /  20  30  40  30
Hobart OK         88  68  94  69 /  20  30  10  20
Wichita Falls TX  88  71  92  71 /  20  30  10  10
Gage OK           91  66  95  66 /  20  30  10  10
Ponca City OK     87  69  87  69 /  30  40  50  40
Durant OK         88  72  87  71 /  20  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...06
Hazardous weather outlook, Jun 2, 7:26 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
826 AM CDT Sun Jun 2 2024

OKZ004>048-050>052-TXZ083>090-031330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
826 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few thunderstorms will continue this morning across portions of
northern and central Oklahoma. A few of these storms could be
strong to marginally severe with large hail and up to 60 mph wind
gusts as the potential severe hazards.

Later today, scattered thunderstorms are expected to develop along
a dryline located across the Oklahoma and Texas panhandles. These
storms will then move east toward western Oklahoma and western
north Texas this evening. A few of these storms could be severe
with the potential for large hail and damaging wind gusts. Some
severe risk will continue through the overnight period as the
activity moves east across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There will be a low chance of a few severe storms Monday morning
across southeast Oklahoma. Additional thunderstorm development is
possible Monday afternoon across western and northern Oklahoma and
western north Texas along a dryline across the western part of the
area and near a weak cold front across southern Kansas. A few of
these storms could become severe with large hail and damaging wind
gusts the main hazards.

Thunderstorm chances continue through Saturday with a few strong
to severe storms possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 2, 5:26 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Norman OK
626 AM CDT Sun Jun 2 2024

OKZ004-021200-
Harper OK-
626 AM CDT Sun Jun 2 2024

...A strong thunderstorm will impact portions of northwestern Harper
County through 700 AM CDT...

At 625 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Englewood, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9957 3681 9960 3688 9995 3700 9993
TIME...MOT...LOC 1125Z 276DEG 14KT 3697 9985

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Jun 2, 6:54 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Norman OK
754 AM CDT Sun Jun 2 2024

OKZ036-037-TXZ083-085-021330-
Tillman OK-Jackson OK-Wilbarger TX-Hardeman TX-
754 AM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of south central
Jackson, west central Tillman, northwestern Wilbarger and east
central Hardeman Counties through 830 AM CDT...

At 754 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Chillicothe to 5 miles
northwest of Lockett. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Chillicothe, Odell, and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 9948 3427 9907 3410 9942 3428 9967
TIME...MOT...LOC 1254Z 238DEG 21KT 3425 9957 3415 9941

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jun 2, 7:05 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Norman OK
805 AM CDT Sun Jun 2 2024

OKZ033-036-TXZ083-021330-
Harmon OK-Jackson OK-Hardeman TX-
805 AM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of southwestern Jackson,
southern Harmon and northern Hardeman Counties through 830 AM CDT...

At 805 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hollis to 5 miles east of
Eldorado. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hollis, Olustee, Eldorado, Gould, and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 10000 3476 9989 3458 9940 3433 9964
      3455 10000
TIME...MOT...LOC 1305Z 209DEG 14KT 3459 9991 3445 9956

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jun 2, 7:23 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
823 AM CDT Sun Jun 2 2024

OKZ033-034-036-037-TXZ083-085-086-021400-
Harmon OK-Tillman OK-Greer OK-Jackson OK-Wichita TX-Wilbarger TX-
Hardeman TX-
823 AM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of Jackson, Tillman,
Harmon, southeastern Greer, northwestern Wichita, central Wilbarger
and northeastern Hardeman Counties through 900 AM CDT...

At 822 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Hollis to near Oklaunion.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Vernon, Frederick, Mangum, Hollis, Electra, Grandfield,
Tipton, Blair, Chillicothe, Olustee, Eldorado, Davidson, Manitou,
Martha, Gould, Elmer, Headrick, Hollister, and Friendship.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9961 3426 9865 3389 9906 3463 10000
      3471 10000
TIME...MOT...LOC 1322Z 236DEG 21KT 3471 9985 3417 9914

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jun 2, 7:35 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
835 AM CDT Sun Jun 2 2024

OKZ021-033-034-021400-
Harmon OK-Beckham OK-Greer OK-
835 AM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of northern Harmon,
northwestern Greer and southwestern Beckham Counties through 900 AM
CDT...

At 835 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Erick to 3 miles east of
Vinson. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erick, Texola, Vinson, and Madge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10000 3539 9999 3502 9960 3474 9996
      3479 10000
TIME...MOT...LOC 1335Z 229DEG 25KT 3505 9995 3492 9980

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jun 2, 7:59 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
859 AM CDT Sun Jun 2 2024

OKZ014-021-033>037-TXZ085-021430-
Harmon OK-Kiowa OK-Tillman OK-Roger Mills OK-Beckham OK-Greer OK-
Jackson OK-Wilbarger TX-
859 AM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of southwestern Roger
Mills, Jackson, southwestern Kiowa, western Tillman, central Harmon,
Greer, southern Beckham and northern Wilbarger Counties through 930
AM CDT...

At 858 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Texola to 4 miles west of
Mangum to 7 miles northeast of Fargo. Movement was northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Frederick, Mangum, Granite, Erick, Tipton, Blair, Olustee,
Davidson, Manitou, Martha, Willow, Gould, Elmer, Headrick,
Sweetwater, Texola, Friendship, Altus Air Force Base, and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 10000 3505 9934 3445 9884 3403 9903
      3462 9974 3496 10000
TIME...MOT...LOC 1358Z 208DEG 20KT 3513 9994 3487 9957 3437 9918

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maxwell

The radar

The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 2, 8:32 AM CST
Where
Jackson County, 1.78 mi N of Altus
Measured
0.75 in hail
Reported by
Public
Coordinates
34.666, -99.329

MPing report.

Hail, Jackson

When
June 2, 8:40 AM CST
Where
Jackson County, 1.05 mi SSE of Altus
Measured
0.75 in hail
Reported by
Public
Coordinates
34.626, -99.323

MPing report.

Hail, Jackson

When
June 2, 8:46 AM CST
Where
Jackson County, 1.43 mi N of Altus
Measured
0.75 in hail
Reported by
Public
Coordinates
34.660, -99.334

MPing report.

Thunderstorm Wind, Jackson

When
June 2, 8:55 AM CST
Where
Jackson County, 3.66 mi SE of Martha
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
34.699, -99.338

Altus/Quartz Mountain Regional Airport (KAXS) observation.

Hail, Tillman

When
June 2, 10:14 AM CST
Where
Tillman County, 0.91 mi ESE of Frederick
Measured
0.75 in hail
Reported by
Public
Coordinates
34.387, -99.005

MPing report.

High Wind, Payne

When
June 2, 2:34 PM CST
Where
Payne forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Stillwater Regional Airport (KSWO) observation. Probable wake low wind event.

High Wind, Beckham

When
June 2, 7:55 PM CST
Where
Beckham forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Erick (ERIC) Mesonet observation. Based on radar analysis, a probable downburst wind event beneath the anvil of a nearby thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189943, 1189944, 1189945, 1189946, 1189947, 1189953, 1189964.